Colorado, 2022

Flash Flooding and Heavy Rain in Colorado, July 29, 2022

July 29, 2022 · NWS PUB · 6 events in 1 county or zone

Isolated strong thunderstorms developed late in the day and into the evening across parts of northern El Paso County. Heavy rain with localized flooding were the main hazards, especially on the east side of Colorado Springs and near the Palmer Divide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated strong thunderstorms developed late in the day and into the evening across parts of northern El Paso County. Heavy rain with localized flooding were the main hazards, especially on the east side of Colorado Springs and near the Palmer Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 2:52 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 29, 2:52 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 PM MDT Fri Jul 29 2022

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM MDT Fri Jul 29 2022

Key Messages:

1) Scattered to numerous showers and thunderstorms through the
   evening with best coverage across the Southern Tier.

2) Warmer tomorrow with best coverage of afternoon storms over
   and near the higher terrain.

Current water vapor imagery and upper air analysis is indicating
modest westerly flow aloft across the region, with satellite data
indicating PWATS running 120 to 150 percent of normal across the
Central Rockies. Water vapor imagery is also indicating one embedded
short wave translating through the Northern Rockies, with another
embedded wave translating across northern New Mexico. SPC meso-
analysis has MUCape of 1000-2000 j/kg across the higher terrain,
greatest across the Northern mountains, with MUCape of 500-1000
j/kg across the southeast plains.

Models continue to indicate flow aloft becoming more north to
northwest through the day tomorrow, though remaining weak, as
the northern Rockies wave continues to translate south and east
into the High Plains and upper level ridging continues to build
into the Great Basin.

For the rest of tonight, should see showers and storms continuing
to develop and move east southeast across the region, with the best
coverage of storms remaining across the southern tier and out across
the far southeast plains. These storms could continue into the late
evening and into the overnight hours, especially across the far
southeast plains, as the northern New Mexico wave continues to
translate east overnight. Cloud cover and low lapse rates across
the region has limited storm strength today, especially across the
southern tier, however, with more solar heating, storms across the
northern and central mts and moving into the Teller County have been
more feisty, with very heavy rainfall being observed with these
stronger storms. At any rate, the latest runs (19Z and 20Z) of HRRR
indicates these stronger storms will diminish in strength as they
continue to move southeast across the adjacent plains. Further east,
with storms continuing to develop across the far southeast plains, will
keep the Flood Watch out for Bent, Prowers and Baca Counties, where
saturated soils could lead to flash flooding. With the ample moisture in
place and weak upslope flow across the plains, will see some clouds
persisting across the area into the overnight hours, with stratus
possible again along the lower eastern slopes.

On Saturday, should see clearing skies through the early morning,
with showers and storms developing over and near the higher terrain
once again through the late morning and afternoon. Best coverage of
storms shifts slightly west across the ContDvd, with all storms being
slow moving and capable of producing heavy rainfall, leading to
another day of possible flash flooding. However, with no evident short
wave to help trigger storms, there is no clear cut place for any flash
flood highlights at this time. Further east across the plains, models
indicate low level moisture in place, leading to Sbcape of 1000-1500
j/kg into the afternoon. However, model soundings indicating a healthy
cap in place. Temperatures do warm back into the 80s across the plains,
with 60s and 70s across the higher terrain.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM MDT Fri Jul 29 2022

Key messages:

1) Warmer and generally drier weather for the week.

.Sunday through Tuesday...Upper ridge over the Pacific Northwest
continues to drift to the east southeast passing over Colorado on
Monday. Middle and upper level monsoon moisture will continue moving
through the ridge for diurnal convection over and near the
mountains. The best chances for thunderstorms will mostly be over
the eastern San Juan Mountains. Precipitable waters over the
mountains remain roughly 0.5 to 0.75 inches, which can result in
storms producing locally heavy downpours. Models and ensembles have
precipitation chances decrease towards the east with residual
moisture remaining on the plains. Suspect that storms which move off
of the mountains and into the I25 corridor and eastern plains will
become higher based with less rainfall and gusty winds. Hot weather
returns to the plains with highs in the 90s to around 100.

.Wednesday through Friday...Ensemble means have the upper ridge
drift to the east with increase southerly flow aloft, which would
increase the mid and upper level monsoon moisture over the region.
Models hint at a weak front passing over the plains on Wednesday.
The upslope behind this front could briefly increase low level
moisture on the plains. NBM PoPs increase over the mountains and
nearby plains with the increase in moisture. The latest GFS and EC
show a fairly sharp trough passing across the northern Rockies,
which could enhance convection. Latest EPS and GEFS show hints of
this feature, but it is not a sharp as in the operational models.
Ensembles suggest there is much variability in the strength and
timing of this trough. Hot weather continues on the plains with
highs generally in the 90s.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 232 PM MDT Fri Jul 29 2022

Moist upslope flow and monsoonal moisture in place across the
region will keep mainly VFR cloud cover in place at COS and PUB
through the evening, as storms develop across the higher terrain
and try to move east into a more stable environment across the
adjacent plains. Storms will still be possible at terminals
from the late afternoon and evening hours, with MFVR and brief
IFR conditions possible with heavy rainfall and gusty outflow
winds the main threats, if storms can develop/move over the
terminals. Convection wanes through the evening, and with the
ample moisture in place, could see MVFR stratus develop once
again at the terminals overnight. VFR conditions are expected
through the rest of the period, with storms remaining over
and near the higher terrain.

At ALS, scattered showers and storms expected at the terminals
through the afternoon and evening hours, bringing occasional
mvfr and patchy ifr conditions. Showers could linger into the
late evening hours, with MVFR stratus likely developing once
again at the terminal overnight. VFR conditions are expected
across through the rest of the period, with more isolated
storms possible Saturday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for COZ094-097>099.

&&

SHORT TERM...MW
LONG TERM...PGW
AVIATION...MW
Hazardous weather outlook, Jul 29, 11:04 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Fri Jul 29 2022

COZ058>089-093>099-301815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Fri Jul 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected over most of south central
and southeast Colorado again today. Storms will develop over and
near the higher terrain through the rest of the morning, with
storms continuing to develop and move slowly east through the
afternoon and evening hours. Showers and storms may continue
through the late evening hours, especially across the southern
mountains through the far southeast plains.

Storms will be slow moving and capable of producing very heavy
rain in short period of time, leading the threat of flash
flooding. Flash flooding will be most susceptible over area burn
scars, the Chalk Cliffs, Poncha Pass, urban corridors and areas
that have saturated soils, such as the far southeast plains which
has seen abundant rainfall over the past few days. A few stronger
storms may also produce gusty winds up to 50 mph, small hail and
frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous showers and thunderstorms are expected
Saturday across the higher terrain and the far southeast plains. The
risk for flash flooding will be elevated, especially over burn scars
and other high risk areas. On Sunday, afternoon and evening showers
and thunderstorms will be more isolated to scattered in nature, and
more confined to the higher terrain and southeast plains.
Precipitation coverage will decrease Monday and Tuesday although the
burn scar areas will still be at risk for flash flooding, with
precipitation increasing later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

In the hours before

Special weather statement, Jul 29, 1:57 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT Fri Jul 29 2022

COZ081-082-292130-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
257 PM MDT Fri Jul 29 2022

...Strong thunderstorms producing torrential rainfall will impact
portions of northern Teller County through 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodland Park to near Divide to
Florissant. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide and Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3908 10504 3896 10503 3888 10504 3882 10532
      3883 10533 3908 10533
TIME...MOT...LOC 2057Z 311DEG 14KT 3901 10509 3899 10522 3893 10533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Jul 29, 3:09 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT Fri Jul 29 2022

COZ097>099-292300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
409 PM MDT Fri Jul 29 2022

...A strong thunderstorm with torrential rainfall will impact
portions of southwestern Prowers, north central Baca and
southeastern Bent Counties through 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Two Buttes Reservoir, or 18 miles northwest of
Springfield, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 10293 3777 10277 3766 10257 3747 10276
TIME...MOT...LOC 2208Z 311DEG 7KT 3764 10279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Rodriguez
Special weather statement, Jul 29, 4:18 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
518 PM MDT Fri Jul 29 2022

COZ084-300000-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
518 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central El
Paso County through 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 27 miles northeast of Colorado Springs. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3899 10435 3907 10462 3913 10456 3913 10434
TIME...MOT...LOC 2318Z 019DEG 4KT 3913 10448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rodriguez

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, El Paso

When
July 29, 4:22 PM MST to 6:22 PM MST
Where
El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
Reported by
Trained Spotter
Coordinates
38.790, -104.730

Heavy rainfall of 1.40 inches.

Flash Flood, El Paso

When
July 29, 5:04 PM MST to 7:04 PM MST
Where
El Paso County, 5.63 mi N of Peyton to 5.64 mi NNE of Peyton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.110, -104.460

Peyton Highway flooded five miles north of Peyton.

Heavy Rain, El Paso

When
July 29, 5:15 PM MST to 7:15 PM MST
Where
El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
Reported by
Trained Spotter
Coordinates
38.790, -104.730

Heavy rainfall of 2.50 inches.

Flash Flood, El Paso

When
July 29, 5:30 PM MST to 7:30 PM MST
Where
El Paso County, 3.5 mi N of Falcon to 3.45 mi N of Falcon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.980, -104.610

Intersection of Meridian and Londonderry flooded 6-8 inches deep.

Heavy Rain, El Paso

When
July 29, 6:00 PM MST to 6:30 PM MST
Where
El Paso County, 3.3 mi ESE of Falcon
Reported by
Trained Spotter
Coordinates
38.920, -104.560

Heavy rainfall of 1.75 inches. Fell in 30 minutes.

Flash Flood, El Paso

When
July 29, 6:15 PM MST to 8:15 PM MST
Where
El Paso County, 1.76 mi WNW of Peterson Afb to 1.73 mi WNW of Peterson Afb
Cause
Heavy Rain
Reported by
Public
Coordinates
38.840, -104.740

Wooten Road flooded just north of Platte Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046512, 1046509, 1046515, 1046510, 1046514, 1046511.